Reducing prednisolone slowly

Some time ago I can remember seeing advice on how to reduce pred very slowly and am wondering if someone can print this out again please. I am down to 15 mg daily and have now been told to take it very slowly as I had quite bad side effects about 2 years ago. Thanking you all in anticipation. Ann

16 Replies

oldestnewest
  • I am told there is a file in the vasculitis support group about this so we will try to locate it. There is also an article in the VUK Autumn Newsletter discussing suppression of normal cortisol production and steroid reduction. Hopefully the newsletter will be dropping on door mats this week and the online PDF version will be on the VUK website early next week. It can depend how long you have been taking the steroids to how difficult to eventually wean yourself off them. From personal experience , I was taking them for 10 years and I reduced extremely slowly from 10mg to zero. If you would like to chat on via the VUK the Helpline Telephone:

    0300 365 0075 -

  • Hi John, thanks for your reply and I will look forward to receiving the new Autumn Newsletter.

    I think I have been taking pred. for biggest part of the time since 2012 when I was initially diagnosed with palindromic rheumatism (another rare autoimmune disease), when I was prescribed pred, 5/10 mg I think and hydroxloroquine, which seemed to do the trick. After 9/12 months this medication was stopped. Then within a few months started to feel very unwell with similar and many more symptoms but no one realised they were all related. Eventually I was diagnosed with WG in June 2014 and treated with high dose pred. and 9/10 cyclophosphomide infusions over the course of 12 months. Over the course of time and on advice of rheumatologist I reduced on pred. and eventually stopped completely in December 2016, but had had a difficult few months prior to this. However by March 2017 I was again suffering really bad pain/swelling/chest and sinus problems and it was confirmed I was having another flair and was prescribed pred. again. In July I had 2 infusions of retuximab and have been reducing down on pred. since. Last week rheumatologist confirmed retux. has worked and antibodies now almost within normal range again. Not sure if I will ever get off pred. completely but he says to try very slowly to get my dose lower. I am also taking methetrexate. Any advice would be much appreciated.

    I do hope you are feeling better and well on the way to a full recovery.

    Best wishes, Ann

  • The file in the Facebook group can be found at the following link. Sorry but it’s not possible to post files here. If you don’t have access to the group please let me know and I’ll email it to you.

    lookaside.fbsbx.com/file/De...

  • Hi Martin. Thanks for your reply. I have failed so far to open the file concerned so would be grateful if you could e mail it to me at:

    annofbarry@hotmail.com. Many thanks.

  • Will do 🙂

  • Thank you and definitely I will chat sir

  • Is this the link you mean?

    healthunlocked.com/lupusuk/...

  • The link I posted is to a spreadsheet which can be adjusted/used to chart the taper.

  • Hi PMPro. Thanks so much for your advice - I think this must be the article I can remember reading some time ago. I have been trying to take a copy of this and save to my computer but so far have had no luck (I am not very good at this). So, I was wondering if it would be possible for you to e mail me a copy to:

    annofbarry@hotmail.com

    so that I would be able to refer to it whenever required. Many thanks. Ann

  • Please don't put your email in public view - this is open to the public and it is a risky thing to do on a social networking site which is all this is.

    I have sent it to you - hope it is OK - so you can delete your post, or at least the email.

  • Hi Poppet,

    Do you mean the dead slow and nearly stop method of steroid reduction?

    I " stole " it from the PMR/ GCA group on here. It works well when the only treatment is prednisolone but as you have had Rituximab it should be possible for you to reduce your prednisolone quicker than that method.

    As long as your underlying WG is under good control then I suspect the difficulty will be reducing from 7.5 mg as that's the dose of pred when our adrenal glands need to wake up and start producing cortisol again.

    Has your Rheumy advised you how to reduce?

  • Hi Keys. Thanks for replying. My WG has not been under good control this year really but rheumatologist informed me last week I am now getting there and anca levels now almost back in normal range. Hence advice to reduce pred. further, but has advised me to go slower than last time as I had a lot of side effects. I am now down to 15 mg so think maybe it might be good to follow PMPros dead slow method from about 10 mg. on. ? Many thanks. Ann

  • Hi Poppet

    My advice would be take it really slowly and listen to your body. If you feel too many side effects wait for a while before reducing again. I reduced by one every four - six weeks until I got to 5mg. I then would alternate between 5 and four for a couple of weeks before going down to four etc. I dropped from three to the tablet which is 2.5 and then used a cutter to half the one mg tablet decreasing again every six weeks. Best of luck.

  • Thanks Katie. Think I will be trying something like this from now on. Ann

  • You say your consultant has advised you "to try very slowly to get my dose lower." This strikes me as very vague.

    My consultant has been very precise in his advice to me. Just to give you as an example - after just 11 days on 10mg to deal with a flare his instruction was 5mg for 1 week, 2.5mg (i.e. 5mg on alternate days) for 2 weeks, 2mg for 2 weeks and finally 1mg for 2 weeks. Also if flare recurs to go back up to 10mg for 1 week then contact him if the flare continues.

    This is just applicable to my case, but my point is that people should insist that their consultants give specific advice for each individual patient.

    Whilst I would naturally defer to our respected volunteers who run our helpline if they think people should work it out for themselves from generic advice, I would say that I have given my view on this website several times now and no-one has yet argued against me.

  • Hi. Thanks for your reply. I think because I had a bad reaction reducing last time on a dosage recommended by rheumatologist (similar to one you mentioned in your post) this time new consultant recommends much slower reduction which is why I have decided on 'very slow and stop' method suggested on website. So far so good although I know it will take a long time.

You may also like...